Tornadoes · United States · Georgia · 2009
EF0 tornado, Liberty Hill, Georgia, June 4, 2009
This EF0 tornado ran 0.2 miles across Worth County on June 4, 2009, touching down at 8:50 PM EDT and reaching 50 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 4, 2009
- Touchdown
- 8:50 PM EDT (00:50 UTC)
- Lifted
- 8:51 PM EDT (00:51 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- County
- Worth County
- Touchdown point
- 31.400, -83.910
- Lift-off point
- 31.400, -83.907
- Record number
- 0906041850-01
What the Weather Service recorded
On the evening of the 4th, a small tornado touched down in southern Worth County.
A brief EF0 tornado damaged the roofs of three mobile homes along Bridgeboro Anderson City Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS TAE issued a tornado warning for this county at 00:50 UTC, 0 minutes before the tornado touched down, in force until 01:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:50 UTC | 01:15 UTC | Tornado Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:46 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 3:46 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 346 PM EDT THU JUN 4 2009 .SHORT TERM...WEAK SFC LOW OUT AHEAD OF THE MAIN UPPER TROUGH IS CURRENTLY LIFTING NORTHEAST THROUGH EAST CENTRAL ALABAMA. BANDS OF SHOWERS AND THUNDERSTORMS EXTEND SOUTH AND SOUTHEAST OF THE LOW CENTER ACROSS SOUTH GEORGIA AND THE FLORIDA BIG BEND. ADDITIONAL CONVECTION HAS DEVELOPED ACROSS SOUTHWEST ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON ACROSS THE AREA WITH THE BEST POPS EAST OF THE APALACHICOLA/CHATTAHOOCHEE RIVER. TONIGHT AND FRIDAY...UPPER TROUGH WILL SWING EAST TOWARDS THE FORECAST AREA WITH ANOTHER WEAK SFC LOW FORMING ALONG THE COLD FRONT. MOST OF THE AREA IS EXPECTED TO REMAIN ON THE WET SIDE OF THE FRONT THROUGH FRIDAY...SO GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ONCE AGAIN. HAVE GONE WITH LIKELY POPS ACROSS ALL BUT THE WESTERN FRINGES OF THE FORECAST AREA. GUIDANCE HAS COME INTO BETTER AGREEMENT FOR SATURDAY...WITH ALL MODELS NOW SHOWING THE UPPER TROUGH AND FRONT STALLING ACROSS THE EASTERN HALF OF THE CWA. THIS WILL KEEP DEEP MOISTURE AND RAIN CHANCES IN PLACE A LITTLE LONGER. WITH THIS IN MIND...HAVE RAISED POPS ACROSS THIS AREA FOR SATURDAY TO 30S AND 40S. .LONG TERM(SATURDAY NIGHT-THURSDAY)... THE GFS/GFS ENSEMBLE MEAN/ECMWF ALL SHOW AN UPPER LOW CENTERED SOMEWHERE OVER OVER THE EASTERN GULF AND THE FLORIDA PENINSULA AND AN UPPER RIDGE AXIS EXTENDING NORTHEAST ACROSS THE LOWER MS VALLEY TO THE CAROLINAS FROM A HIGH CENTERED OVER MEXICO SATURDAY NIGHT THROUGH SUNDAY NIGHT. AT THE SURFACE...THE PERIOD BEGINS WITH A TROUGH OR REMNANTS OF THE PREVIOUSLY DISCUSSED FRONTAL BOUNDARY ABOVE CONTINUING TO WEAKEN NEAR THE AREA SUNDAY AND SUNDAY NIGHT AS A HIGH PRESSURE RIDGE BEGINS TO RE-ESTABLISH ITSELF ACROSS THE SOUTHEAST. ALTHOUGH THE MODELS INDICATE A MUCH DRIER AIRMASS FILLING IN OVER THE AREA TO START THE PERIOD...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE COME SUNDAY AFTERNOON AND EVENING WITH THE UPPER LOW AND THE WEAK TROUGH OR STATIONARY FRONTAL BOUNDARY AT THE SURFACE REMAINING IN PLACE. MONDAY THROUGH THURSDAY...THE MODELS BEGIN TO INDICATE RISING UPPER HEIGHTS AND PLENTY OF DRY AIR OVER THE AREA...WHICH WILL KEEP THE RAIN CHANCES DOWN TO NEAR OR BELOW AVERAGE THROUGH THE SECOND HALF OF THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE THROUGH THE UPCOMING WEEK. && .AVIATION...SHOWER ACTIVITY CONTINUES ACROSS THE REGION PRODUCING THE OCCASIONAL IFR CONDITION IN THE STRONGEST SHOWERS. EXPECT ADDITIONAL STORMS TO DEVELOP BACK TO THE WEST LATER THIS AFTERNOON...SO HAVE INCLUDED LATE DAY TEMPOS AT PFN AND DHN TO HANDLE THE TRAILING CONVECTION. WITH ABUNDANT LOW LEVEL MOISTURE EXPECT IFR CONDITIONS TO DEVELOP AFTER 06Z ACROSS THE REGION. THE CIGS SHOULD GRADUALLY LIFT AFTER DAYBREAK...BUT SCATTERED TO NUMEROUS SHOWERS AND STORMS SHOULD DEVELOP IN THE AFTERNOON ON FRIDAY PRODUCING THE OCCASIONAL IFR CONDITION. && .MARINE...GRADIENT EXPECTED TO TIGHTEN OVER THE COASTAL WATERS TONIGHT AS THE FRONT APPROACHES AND LOW PRESSURE DEVELOPS ACROSS SOUTH ALABAMA. THIS MAY BRING WINDS UP TO AROUND 15 KNOTS OVER THE COASTAL WATERS. HEADLINE CRITERIA NOT EXPECTED ATTM. WINDS SHOULD WEAKEN BY FRIDAY AFTERNOON AS THE FRONT SETTLE OVERHEAD. A WEAK GRADIENT IS THEN EXPECTED THROUGH THE REMAINDER OF THE FORECAST WITH MINIMAL WINDS AND SEAS. && .FIRE WEATHER...NO FIRE WX CONCERNS THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 68 83 66 87 67 / 40 70 30 40 10 PANAMA CITY 72 80 69 85 71 / 50 60 20 20 10 DOTHAN 67 81 64 87 66 / 50 60 30 30 10 ALBANY 68 83 65 87 65 / 50 70 40 40 20 VALDOSTA 68 84 66 86 66 / 40 70 40 40 20 CROSS CITY 69 83 67 85 66 / 40 70 40 40 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && CAMP/GODSEY
Hazardous weather outlook, Jun 4, 5:39 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 539 AM EDT THU JUN 4 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-051000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 539 AM EDT THU JUN 4 2009 /439 AM CDT THU JUN 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ANOTHER DAY OF SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN UPPER AIR DISTURBANCE AND COLD FRONT APPROACHES THE AREA. WHILE RAIN CHANCES WILL BE HIGH...RAINFALL TOTALS ARE NOT EXPECTED TO BE HIGH ENOUGH TO CAUSE MAJOR FLOODING CONCERNS. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE WILL BE A HIGH RISK FOR RIP CURRENTS ALONG THE PANHANDLE BEACHES ON FRIDAY. THE UNSETTLED WEATHER CONDITIONS WITH SHOWERS AND STORMS WILL CONTINUE INTO FRIDAY AS A COLD FRONT APPROACHES AND MOVES INTO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH THIS PERIOD. THE ABOVE AVERAGE RAINFALL CHANCES WILL TREND BACK DOWN TO NEAR NORMAL OVER THE WEEKEND AS THE FRONT STALLS AND WEAKENS OVER OR NEAR THE LOCAL AREA. TEMPERATURES SHOULD REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. WATSON
In the hours before
Special weather statement, Jun 4, 7:01 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 701 PM EDT THU JUN 4 2009 ALZ068-069-042345- GENEVA-HOUSTON- 601 PM CDT THU JUN 4 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GENEVA AND NORTHWEST HOUSTON COUNTIES... * UNTIL 645 PM CDT AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTHWEST OF SLOCOMB...OR 11 MILES SOUTH OF DALEVILLE...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE NEAR... SLOCOMB BY 610 PM CDT. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 18-WOOL
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tallahassee Rgnl, FL (KTLH), 00:00Z
0.8 hours before the tornado, 117 km from the path. June 5, 2009.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 1401 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 6.5 K/km
Tallahassee Rgnl, FL (KTLH), 12:00Z
11.2 hours after it, 117 km from the path. June 5, 2009.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 1049 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Albany Municipal (ABY), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:53 UTC | 79 | 69 | 210° 10 kt | 1008.8 | ||
| 23:53 UTC | 78 | 70 | 200° 9 kt | 1009.5 | ||
| 00:53 UTC | 75 | 70 | 210° 12 kt | 1009.8 | ||
| 01:29 UTC | 69.8 | 68 | 310° 20 kt | 27 | 1010.8 | +TSRA BR |
| 01:32 UTC | 69.8 | 66.2 | 330° 17 kt | 27 | 1010.5 | +TSRA BR |
| 01:37 UTC | 68 | 66.2 | 340° 14 kt | 26 | 1010.2 | +TSRA BR |
| 01:43 UTC | 68 | 66.2 | 220° 12 kt | 21 | 1011.2 | TSRA BR |
| 01:47 UTC | 69.8 | 64.4 | 350° 9 kt | 22 | 1010.5 | +TSRA |
| 01:51 UTC | 71.6 | 64.4 | 250° 10 kt | 22 | 1010.8 | +TSRA |
| 01:53 UTC | 69 | 65 | 230° 11 kt | 22 | 1011.2 | +TSRA BR |
| 01:57 UTC | 69.8 | 66.2 | 210° 9 kt | 1011.2 | +TSRA BR | |
| 02:02 UTC | 69.8 | 66.2 | 200° 9 kt | 1011.2 | TSRA BR | |
| 02:32 UTC | 69.8 | 66.2 | 200° 5 kt | 1010.8 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:50 UTC | TSTM WND DMG | 4 E Bridgeboro | Worth, GA | POSSIBLE TORNADO DAMAGED THE ROOFS OF THREE MOBILE HOMES ON BRIDGEBORO ANDERSON CITY ROAD. ONE ROOF SUFFERED SIGNIFICANT TO TOTAL DAMAGE WITH THE OTHER TWO SUSTAINING MINOR DAMAGE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of June 4, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 11:10 AM EDT | EF0 | Leon, FL | 0.1 | 25 | $1.3 million | ||
| June 4 | 4:03 PM EDT | EF0 | Glynn, GA | 2.1 | 75 | |||
| June 4 | 4:17 PM CDT | EF0 | Hartley, TX | 0.5 | 100 | |||
| June 4 | 3:35 PM PDT | EF0 | Linn, OR | 1.5 | 150 | $10,000 | ||
| June 4 | 6:08 PM CDT | EF0 | Oldham, TX | 1.0 | 100 | |||
| June 4 | 6:33 PM CDT | EF0 | Randall, TX | 0.1 | 100 | |||
| June 4 | 6:40 PM CDT | EF0 | Randall, TX | 0.8 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.